Minnesota, 2013

Winter Storm in Minnesota, April 10 to 11, 2013

April 10 to 11, 2013 · NWS ABR · 2 events in 2 counties and zones

A large slow moving upper low pressure area brought several rounds of snowfall to west central Minnesota. Heavy snow of 6 to 13 inches occurred from the storm.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A large slow moving upper low pressure area brought several rounds of snowfall to west central Minnesota. Heavy snow of 6 to 13 inches occurred from the storm. Traveling was difficult, if not, impossible with several roads closed along with some schools. Snowfall amounts included; 6 inches at Artichoke Lake; 7 inches at Browns Valley; and 13 inches at Ortonville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 10, 8:03 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 10, 8:03 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
903 PM CDT WED APR 10 2013

.UPDATE...
MADE SOME CHANGES TO THE FORECAST THIS EVENING. GENERALLY
SPEAKING IT APPEARS THE THREAT FOR HEAVY SNOW AND BLOWING SNOW HAS
ENDED OVER MUCH OF THE MO RVR VALLEY REGION SO HAVE AXED MUCH OF THE
WARNING OUT THERE. MEANWHILE THE NEXT BAND OF MODERATE TO HEAVY
SNOW IS NOW FORMING OVER EASTERN NEBRASKA AND SOUTHEAST SOUTH
DAKOTA...AND HEADED DUE NORTH. THIS BAND IS EXPECTED TO EXPAND AND
SPREAD NORTH/NORTHEAST THROUGH THE NIGHT. LATEST SREF GUIDANCE SUPPORTS
THE GOING SNOW FORECAST AND SEE LITTLE REASON AT THIS POINT TO
DEVIATE MUCH. DID ADD BROWN COUNTY TO THE ADVISORY SINCE SOME
MODELS INDICATE UPWARDS OF 5 INCHES OF SNOW WITH TNTS SYSTEM. PLUS
IT MATCHED UP BETTER WITH ADJACENT OFFICES. NO CHANGES TO THE TEMP
GRIDS AT THIS TIME.  UPDATES ALREADY ISSUED.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
PRECIPITATION CHANCES AND SNOWFALL AMOUNTS TONIGHT THROUGH FRIDAY
MORNING WILL BE THE MAIN FORECAST CHALLENGE.

A COMPLEX STORM SYSTEM WILL CONTINUE AFFECTING THE REGION TONIGHT
WITH ADDITIONAL SNOWFALL POSSIBLE FOR AREAS WEST OF THE JAMES
RIVER VALLEY. THAT SAID...REGIONAL RADAR AND OBSERVATIONS IS
SHOWING SNOWFALL IS BEGINNING TO END WITH KPIR REPORTING 6SM.
THOUGHT ABOUT CANCELING PART OF THE WINTER STORM WARNING IN THE
WEST...BUT WILL KEEP IT GOING FOR NOW.

FARTHER EAST...WAA LIGHT/MODERATE SNOW WILL BE POSSIBLE AS THE
UPPER LEVEL LOW PRESSURE SYSTEM BEGINS TO TRACK INTO WESTERN
IOWA TONIGHT. AN INVERTED SURFACE TROUGH POKING INTO THE SOUTHEAST AND
EASTERN PORTION OF SOUTH DAKOTA. VIRTUALLY ALL MODELS SHOW
SIGNIFICANT QPF VALUES OVER A HALF INCH FOR THE I-29 CORRIDOR. THESE
VALUES SEEM A LITTLE HIGH BASED ON PWATS AROUND A HALF INCH PLUS
A DRY EASTERLY FLOW IN THE MID LEVELS. HI-RES MODELS ADVERTISE A
LITTLE LESS SNOWFALL AMOUNT WHICH SEEMS REALISTIC BASED ON THE
AMOUNT OF DRY AIR. SNOWFALL AMOUNTS TONIGHT THROUGH THURSDAY
AFTERNOON FOR THE I-29 CORRIDOR WILL RANGE FROM 3 TO 5 INCHES
ALONG THE ND/SD BORDER...TO 6 TO 8 INCHES FOR AREAS ALONG AND
SOUTH OF WATERTOWN. THUS WILL MAINTAIN THE WINTER STORM WARNING HERE.

SNOW SHOULD GRADUALLY DIMINISH FROM WEST TO EAST ON
THURSDAY...WITH PERHAPS LINGERING LIGHT SNOW IN THE EAST ON FRIDAY
MORNING. THE REST OF THE SHORT TERM PORTION OF THE FORECAST WILL
BE DRY.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
THE MODELS SHOW GOOD AGREEMENT IN THE LONG TERM WITH THE UPPER
LEVEL FLOW BUT NOT SO MUCH WITH THE TRACK OF A SIGNIFICANT LOW
PRESSURE AREA TO AFFECT THE REGION THIS WEEKEND. ON SATURDAY
MORNING...THE MODELS SHOW A SURFACE LOW PRESSURE AREA OFF TO THE
NORTHWEST OF THE REGION. THIS WILL DROP SOUTHEAST AND ACROSS THE
UPPER MIDWEST THROUGH SUNDAY NIGHT. THE MODELS GENERALLY SHOW A
DIFFERENT TRACK WITH THIS SURFACE LOW PRESSURE AREA WHICH WOULD
AFFECT THE WEATHER TO OCCUR ACROSS OUR CWA QUITE A BIT. AT THIS
TIME...IT LOOKS LIKE WE SHOULD HAVE A GOOD CHANCE OF WAA RAIN/SNOW
FOR SATURDAY NIGHT AND SUNDAY...ESPECIALLY EAST IN THE CWA.
CANADIAN SURFACE HIGH PRESSURE THEN PUSHING IN BEHIND THIS
SURFACE LOW PRESSURE AREA WILL BRING A COUPLE OF MOSTLY DRY
PERIODS FOR SUNDAY NIGHT AND MONDAY. WITH A LARGE UPPER LEVEL
TROUGH OF LOW PRESSURE ACROSS THE WESTERN US THROUGH THE MIDDLE OF
THE WEEK SENDING OFF MANY SHORT WAVE TROUGHS ACROSS OUR REGION AND
OVER THE COLDER AIR AT THE SURFACE...KEPT IN THE CHANCES OF
RAIN/SNOW THROUGH THE REST OF THE LONG TERM. TEMPERATURES WILL
CONTINUE TO BE MUCH BELOW NORMAL FOR THIS TIME OF YEAR WITH THE
NEW SNOW COVER ACROSS MUCH THE REGION AFFECTING HIGHS AND LOWS
MAINLY EARLY ON ALONG WITH CANADIAN SURFACE HIGH PRESSURE. HIGHS
WILL BE MOSTLY IN THE UPPER 30S TO THE LOWER 40S THROUGH THE
PERIOD ACROSS THE CWA.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

THE SNOW SHOULD CONTINUE TO FALL APART OVER THE WESTERN
TERMINALS...MAINLY KPIR/KMBG. HOWEVER MVFR CIGS COULD FORM
OVERNIGHT TONIGHT ON THE BACKSIDE OF THE SYSTEM. MEANWHILE IN THE
EAST ANOTHER BAND OF SNOW IS EXPECTED TO SETUP LATER THIS EVENING
AND LAST THROUGH A GOOD PART OF THE NIGHT. IFR CONDITIONS CAN BE
EXPECTED WITH THIS BAND OF SNOW...ESPECIALLY AT KATY WHERE VSBYS
BELOW 1/2SM WILL BE POSSIBLE DURING THE HEAVIER SNOW. KABR WILL
ALSO LIKELY SEE SOME REDUCTION IN VSBY AS THE SNOW MOVES IN FROM
THE SOUTH AND EAST LATE THIS EVENING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 7 AM CDT THURSDAY FOR BUFFALO-HAND-
     JONES-LYMAN.

     WINTER STORM WARNING UNTIL 7 PM CDT THURSDAY FOR CLARK-CODINGTON-
     DAY-DEUEL-GRANT-HAMLIN-ROBERTS-SPINK.

     WINTER WEATHER ADVISORY UNTIL 7 PM CDT THURSDAY FOR BROWN-
     MARSHALL.

MN...WINTER STORM WARNING UNTIL 7 PM CDT THURSDAY FOR BIG STONE-
     TRAVERSE.

&&

UPDATE...TDK
SHORT TERM...SD
LONG TERM...MOHR
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Apr 10, 3:10 AM CST, 18 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
410 AM CDT WED APR 10 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-110915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
410 AM CDT WED APR 10 2013 /310 AM MDT WED APR 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE WILL CONTINUE TO PIVOT OVER THE CENTRAL
PLAINS...SPREADING SNOW INTO THE DAKOTAS. WHILE THE MAIN FOCUS HAS
BEEN IN WESTERN SOUTH DAKOTA OVERNIGHT...THIS AREA WILL TRANSITION
EAST TODAY. SNOW IS NOT EXPECTED TO BE SIGNIFICANT...BUT WILL ADD
SOME LIGHT ACCUMULATION TO THE AREA. MORE SIGNIFICANT SNOWFALL
WILL DEVELOP THIS EVENING ALONG THE I29 CORRIDOR AND CONTINUE
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT SNOW WILL CONTINUE OVER MOST OF THE AREA...SLOWLY TRANSITION
EAST THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

In the hours before

Local storm report, Apr 10, 4:37 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
537 PM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HEAVY SNOW       16 NW GANN VALLEY       44.20N  99.22W
04/10/2013  M13.0 INCH       BUFFALO            SD   TRAINED SPOTTER

            STORM TOTAL SNOW. MELTED DOWN TO 1.12 INCHES WATER.

&&

EVENT NUMBER ABR1300292

TDK
Local storm report, Apr 10, 5:16 PM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
616 PM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     SNOW             KENNEBEC                43.90N  99.86W
04/10/2013  M5.0 INCH        LYMAN              SD   CO-OP OBSERVER

            0.33 INCHES LIQUID.

&&

EVENT NUMBER ABR1300293

KG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Big Stone

When
April 10, 10:00 PM CST to April 11, 8:00 AM CST
Where
Big Stone forecast zone
Reported by
COOP Observer
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Winter Storm, Traverse

When
April 11, 4:00 AM CST to 11:00 AM CST
Where
Traverse forecast zone
Reported by
COOP Observer
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448869, 448873.